Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 39, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 21, 2024, 7:15 PM EDT for Northeastern Connecticut Planning Region, Connecticut; Kent County, Washington County, Rhode Island. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2024, 7:15 PM EDT (23:15 UTC)
- Expired
- Jun 21, 2024, 7:46 PM EDT
- In force
- 31 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Northeastern Connecticut Planning Region, CT, Kent County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 76 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:34 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
352
WUUS51 KBOX 212315
SVRBOX
CTC015-RIC003-009-220000-
/O.NEW.KBOX.SV.W.0039.240621T2315Z-240622T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
715 PM EDT Fri Jun 21 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Southeastern Windham County in northern Connecticut...
Washington County in Rhode Island...
Southern Kent County in Rhode Island...
* Until 800 PM EDT.
* At 715 PM EDT, severe thunderstorms were located along a line
extending from near Voluntown to Hopkinton to 7 miles east of
Fishers Island, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Warwick, Coventry, South Kingstown, West Warwick, North Kingstown,
Plainfield, Westerly, Narragansett, East Greenwich, Hopkinton,
Charlestown, Richmond, Exeter, West Greenwich, and Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4133 7189 4132 7187 4133 7184 4135 7183
4141 7184 4142 7180 4164 7179 4165 7184
4164 7192 4165 7193 4168 7140 4143 7141
4142 7143 4134 7146 4128 7187
TIME...MOT...LOC 2315Z 266DEG 25KT 4159 7180 4148 7173 4123 7186
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dooley2 follow-up statements
668
WWUS51 KBOX 212337
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
737 PM EDT Fri Jun 21 2024
CTC015-212346-
/O.CAN.KBOX.SV.W.0039.000000T0000Z-240622T0000Z/
Windham CT-
737 PM EDT Fri Jun 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WINDHAM COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4166 7173 4168 7140 4143 7141 4142 7143
4134 7146 4130 7171 4131 7172
TIME...MOT...LOC 2336Z 270DEG 25KT 4160 7161 4149 7154 4124 7167
$$
RIC003-009-220000-
/O.CON.KBOX.SV.W.0039.000000T0000Z-240622T0000Z/
Washington RI-Kent RI-
737 PM EDT Fri Jun 21 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR WASHINGTON AND SOUTHERN KENT COUNTIES...
At 736 PM EDT, severe thunderstorms were located along a line
extending from near Exeter to near South Kingstown to 6 miles
northwest of Block Island, moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Warwick, Coventry, South Kingstown, West Warwick, North Kingstown,
Narragansett, East Greenwich, Hopkinton, Charlestown, Richmond,
Exeter, and West Greenwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4166 7173 4168 7140 4143 7141 4142 7143
4134 7146 4130 7171 4131 7172
TIME...MOT...LOC 2336Z 270DEG 25KT 4160 7161 4149 7154 4124 7167
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dooley436
WWUS51 KBOX 212346
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
746 PM EDT Fri Jun 21 2024
RIC003-009-212355-
/O.CAN.KBOX.SV.W.0039.000000T0000Z-240622T0000Z/
Washington RI-Kent RI-
746 PM EDT Fri Jun 21 2024
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON AND SOUTHERN KENT
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with these thunderstorms.
LAT...LON 4166 7173 4168 7140 4143 7141 4142 7143
4134 7146 4130 7171 4131 7172
TIME...MOT...LOC 2344Z 266DEG 25KT 4160 7154 4149 7147 4124 7160
$$
DooleyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:23 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 21, 4:23 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
423 PM EDT Fri Jun 21 2024
.SYNOPSIS...
Showers and thunderstorms into early this evening may become
severe and also result in a localized flash flooding across
interior Massachusetts, Connecticut and western Rhode Island.
This activity should diminish not too long after sunset.
However...warm and muggy this weekend with more rounds of
showers and thunderstorms. Some of those may again become severe
and result in a localized flash flood threat. A cold front
bring a short window of reprieve early next week, though
increasing heat and shower chances by midweek.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
420 PM Update...
* Severe T-Storm Watch through for interior MA/CT/W RI through 8 PM
* Localized flash flood threat into early this evening
* Activity diminishes after sunset with areas of fog possible late
Showers & t-storms continued to develop across interior MA/CT and RI
late this afternoon. This was along and west of a backdoor cold
front currently draped across central MA and into RI. SPC Meso-
Analysis indicates MLCapes on the order of 1500 to 2000 J/KG across
interior southern New England with effective shear of 20 to 30
knots. While instability is not quite as high as yesterday and mid
level lapse rates are poor...the effective shear is a bit better and
we have a backdoor cold front/sea breeze fronts as well. Many of the
high resolution models take an area of more organized convection in
eastern NY/Berks and move it across our region into early this
evening. This seems reasonable based on shortwave energy working
eastward and may interact with the low level boundaries across our
region. And given the better organization of this activity...a
severe t-storm watch has been issued through 8 pm this evening for
interior MA/CT and western RI. Main threat would be locally damaging
wind gusts with a secondary concern for hail. Further east...while
we can not rule out a strong storm or two working over the shallow
backdoor cold front...the overall severe weather threat is low across
eastern MA.
In addition...these backdoor cold fronts always need to be
watched for a localized flash threat. Pwats of 2+ inches will
support torrential rainfall with any storms and there is the
potential for some training along the backdoor front. The CSU
Machine learning probs do show the potential for excessive
rainfall across interior MA/CT and western RI. In fact...the
HREF indicates some low probs for the 6 hour QPF to exceed a 100
year rainfall event. That certainly does not mean that will
happen...but is at least a signal for potential localized flash
flooding. This is particularly true if the activity would train
over a particularly vulnerable urban center.
Given the mid level lapse rates are rather poor...expect the bulk of
the shower and thunderstorm activity to wind down by 9-10 pm.
Otherwise...main concern overnight will be for areas of low clouds
and fog developing given cooling boundary layer and remnant low
level moisture with light/calm winds. Overnight low temps mainly in
the 60s to around 70.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Key Points...
* Showers & T-Storms are expected to develop again Sat PM
* Severe Weather & Localized Flash Flood Risk Again
* Heat Advisories Continued for CT/SW MA
Details...
Saturday and Saturday night...
The backdoor front that washes out tonight...seems to want to setup
across northeast MA on Saturday. Therefore...a quite warm and humid
day is on tap with highs 85 to 90 in most locations with the hottest
readings around 90 in the Lower CT River Valley. Given Heat Indices
are expected to be in the mid to upper 90s...we have continued the
Heat Advisory across southwest MA/northern CT through the weekend.
It will be cooler though in northeast MA especially by Cape Ann
where highs will likely remain below 80.
The main concern Saturday afternoon and early evening will be for
another round of showers & t-storms. A shortwave working across the
region in west northwest flow will combined with diurnal heating and
a remnant boundary. We expect Capes on the order of 1500 to 2500
J/KG to develop and not much of a mid-level Cap. This should trigger
another round of showers & t-storms. While mid level lapse rates are
poor...effective shear will be stronger than the past few days on
the order of 30-40 knots. This should be enough for the potential of
scattered severe thunderstorms...which is supported by much of the
Machine Learning guidance as well as the HREF Updraft Helicity
Swaths.
Also...Pwats remain on the order of 2+ inches. Therefore...these
storms will be capable of producing torrential rainfall and
localized flash flooding. The CSU Machine Learning probs as well as
the HREF indicated low probs of 3"+ of rain inside 3 hours highlight
this concern. It is tough to pinpoint the area of greatest risk
given the mesoscale nature of these potential events. That being
said...the guidance is tending to indicate a higher risk in areas
from northern CT into western/central northeast MA closer to the low
level convergent zone.
A few storms may linger a bit longer Sat night...but will have to
wait and see how things unfold. Otherwise...more low clouds and fog
are expected to develop Sat night with the cooling boundary layer.
Overnight lows should drop into the 60s to near 70.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Highlights:
* Hot, humid, and potential for strong to severe storms Sunday
afternoon.
* Cold front moves across the region Monday, bringing brief relief
from hot and humid conditions. But signal for a return of the
summer heat and humidity by mid next week.
Sunday: Hot and humid conditions fuel storms during the afternoon,
which could become locally strong to severe. A broad mid-level
trough moves across the northeast with 850mb shortwave energy moving
across the region with an associated warm front. WAA at 850mb
continues to indicate temperatures 20C to 22C, thus expecting highs
in the middle and upper 80s, 90F for Connecticut River Valley. With
dew points expected to be in the low 70s the 'Heat Index' to reach
the middle and upper 90s at northern Connecticut and the southern
Pioneer Valley of Massachusetts. In collaboration with neighboring
WFOs we've extended the 'Heat Advisory' through Sunday, for those
areas mentioned. All this fuels the potential for convection during
the afternoon as there's sufficient CAPE, modest effective shear
between 30 and 40 knots, and helicity greater than 150 m2/s2. While
the greatest threat appears to be north, a few stronger to severe
thunderstorms remain possible, even a low risk of a brief tornado.
CSU machine learning show a chunk of southern New England between
15% and 30% probabilities for wind, and widespread 2% prob for a
tornado across most of New England, with a 5% to 10% across southern
Vermont to southern New Hampshire and along the northern
Massachusetts border. Don't get hung up on the placement, more of
less gives us greater confidence in severe weather occurring. Lastly,
in addition to any severe weather there is the threat for heavy
rainfall as well given PWATs are in the ballpark of two inches.
Next Week: Mid-level trough moves east with a cold front on Monday
with another round of showers and storms, could be lingering diurnal
showers on Tuesday with a mid-level low over the Gulf of Maine,
though guidance is still split. Maintained 'slight chance' POPs
across northern MA. Beyond, midweek it looks unsettled, forecast
confidence is low due to model uncertainty with the timing of any
showers and/or storms. Have greater confidence with temperatures, a
warmer than normal week is likely as ensemble situational awareness
tables indicate surface temperatures are between the 90th and 99th
percentile. Highs returning to the middle and upper 80s with near
90F in northern Connecticut and southwest Massachusetts. And nightly
lows in the 60s.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18z TAF Update...
This afternoon & tonight...Moderate Confidence.
The main concern through early this evening will be another
round of showers & t-storms through about 01z/02z. This activity
is possible just about anywhere...but we think the more
widespread/stronger activity will be across interior
MA/CT/western RI. A few storms may produce locally strong wind
gusts and torrential rainfall.
The bulk of the showers & t-storms will dissipate within 2 hours
of sunset. Otherwise...the main issue will be developing MVFR
and eventually IFR conditions in low clouds and fog patches as
the night wears along. In fact...do expect some LIFR conditions
develop as well. This a result of a cooling boundary layer
coupled with light moist low level flow. Winds generally light
and variable.
Saturday & Saturday night...Moderate Confidence.
IFR-LIFR conditions should improve to VFR across the interior
and mainly MVFR near the coastal plain by early afternoon.
Otherwise...the main concern will revolve around another round
of showers & t-storms impacting the region Sat afternoon and
early evening. A few of these will be capable of producing
locally strong wind gusts and torrential rainfall.
The shower & t-storm activity should dissipate again not too
long after sunset Saturday night. Low end MVFR-IFR conditions
should re-develop with the cooling boundary layer with some LIFR
thresholds being met as well.
KBOS TAF... Moderate Confidence in TAF.
We think the greatest risk for scattered t-storm activity will
remain west of the terminal into early this evening...but can
not rule out the low risk for one overcoming the shallow
inversion/marine layer. Threat should be over an hour or two
afternoon sunset.
KBDL TAF...Moderate Confidence in TAF.
Main concern will be for showers & t-storms to impact the
terminal through 00z this evening. Timing them is tricky...but
do think that the terminal has a good chance of being brushed
or impacted by one or two of these storms.
Outlook /Sunday through Wednesday/...
Sunday: Mainly MVFR, with local IFR possible. Breezy. Chance
SHRA, chance TSRA.
Sunday Night: Mainly MVFR, with areas VFR possible. Breezy.
SHRA likely, slight chance TSRA.
Monday: Mainly MVFR, with areas VFR possible. Breezy. Chance
SHRA, slight chance TSRA.
Monday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, isolated TSRA.
Tuesday through Tuesday Night: VFR.
Wednesday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Tonight through Saturday night...High Confidence.
The pressure gradient remains relatively weak as the backdoor cold
front of today...gradually washes out and lifts northeastward
through Sat night. Long continues southwest fetch may eventually
build seas to 4-5 feet toward daybreak Sun across our southern most
outer-waters...but otherwise winds/seas will remain below small
craft advisory thresholds. Otherwise...the main concern will be
areas of overnight and early morning fog. In addition...some
afternoon and evening t-storms may impact some of our mainly
nearshore waters at times.
Outlook /Sunday through Wednesday/...
Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Local rough seas. Chance of rain showers, isolated
thunderstorms.
Sunday Night: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Areas of rough seas. Rain showers likely,
slight chance of thunderstorms.
Monday: Winds less than 25 kt. Areas of rough seas. Chance of
rain showers, slight chance of thunderstorms.
Monday Night: Winds less than 25 kt. Local rough seas. Chance
of rain showers, isolated thunderstorms.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT Sunday for CTZ002>004.
MA...Heat Advisory until 7 PM EDT Sunday for MAZ010-011.
Heat Advisory until 7 PM EDT this evening for MAZ008-009.
RI...None.
MARINE...None.
&&
SYNOPSIS...Frank/Dooley
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...Dooley
AVIATION...Frank/Dooley
MARINE...Frank/DooleyIn the hours before
Local storm report, Jun 21, 4:49 PM EDT, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
449 PM EDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Hail Northfield 42.71N 72.44W
06/21/2024 M1.00 Inch Franklin MA Public
&&
CHLocal storm report, Jun 21, 4:54 PM EDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
454 PM EDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM Flood 1 WNW Hartford 41.77N 72.70W
06/21/2024 Hartford CT Broadcast Media
Video of street flooding seen on X/Twitter
at intersection of Laurel St and Farmington
Ave.
&&
CHLocal storm report, Jun 21, 6:18 PM EDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
618 PM EDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Flood Avon 41.81N 72.85W
06/21/2024 Hartford CT Trained Spotter
parts of Rt 44 with minor flooding/water
covered. traffic still able to get by.
0601 PM Flood Enfield 41.99N 72.58W
06/21/2024 Hartford CT Trained Spotter
road flooding along Freshwater Blvd and
Cranbrook Blvd that resulted in cars getting
stuck.
0615 PM Flood West Springfield 42.13N 72.64W
06/21/2024 Hampden MA Broadcast Media
flooding on Piper Cross Rd.
&&
NashLocal storm report, Jun 21, 6:54 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
654 PM EDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Tstm Wnd Dmg Agawam 42.07N 72.62W
06/21/2024 Hampden MA Law Enforcement
Police report tree down on road, blocking
traffic along Pine Street. Trained spotter
reports tree down along Suffield Street.
Relayed by amateur radio.
0419 PM Tstm Wnd Dmg Northfield 42.71N 72.44W
06/21/2024 Franklin MA Law Enforcement
Police report tree down along the 60 block
of Hinsdale Road. Relayed by amateur radio.
0422 PM Tstm Wnd Dmg 2 ESE West Hartford 41.76N 72.72W
06/21/2024 Hartford CT Law Enforcement
Tree down on Overlook Road and on Beverly
Road. Relayed by amateur radio.
0422 PM Tstm Wnd Dmg 2 SE West Hartford 41.74N 72.73W
06/21/2024 Hartford CT Law Enforcement
Police report trees and wires down on South
Highland Street and tree and wires down on
Quaker Lane. Relayed by amateur radio.
0432 PM Tstm Wnd Dmg East Windsor 41.85N 72.60W
06/21/2024 Hartford CT Fire Dept/Rescue
Tree down near South Road and Phelps Road.
Utility pole and wires down at intersection
of Phelps Road and Route 5. Relayed by
amateur radio.
&&The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 4:08 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 37 min |
| Jun 21, 4:56 PM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 115 min |
| Jun 21, 4:57 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 47 min |
| Jun 21, 5:05 PM EDT | Flash Flood Warning | BOX | Northeastern Connecticut Planning Region | 3 hr |
| Jun 21, 5:43 PM EDT | Severe Thunderstorm Warning | BOX | Northeastern Connecticut Planning Region | 17 min |
Nearby
Severe Thunderstorm Warnings in Rhode Island, 2024Severe Thunderstorm Warnings in Connecticut, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.